Surrey RCMP warn families of drug users to be aware of symptoms of fentanyl overdosing

Symptoms are severe sleepiness, slow heartbeat, slow, shallow breathing or snoring, cold clammy skin and trouble walking or talking.

Police warn families of drug users to be aware of symptoms of fentanyl overdosing

SURREY — Local police are warning families and friends of drug abusers to be especially vigilant over the holidays because narcotics laced with fentanyl are resulting in overdoses and in the case of a Surrey woman on Tuesday, death.

The Surrey RCMP and paramedics have responded to a large number of accidental fentanyl-related overdoses in recent months, Cpl. Scotty Schumann said. He noted the substance is up to 100 times more toxic than morphine “and only a small amount is required to cause serious harm or death.”

Surrey RCMP Chief Supt. Bill Fordy noted that the types and quantities of so-called recreational drugs that people used to consider to be safe are now often cut and mixed with agents like fentanyl “that have the ability to seriously harm or even kill.

“Parents are advised to keep a closer eye on their young adult children,” he said.

Fentanyl is a respiratory depressant that when combined with other drugs can’t be seen, smelled or tasted. Early symptoms of a fentanyl overdose are severe sleepiness, slow heartbeat, trouble breathing, slow, shallow breathing or snoring, cold clammy skin and trouble walking or talking.

Dr. Marcus Lem, of Fraser Health, fentanyl in lethal doses in circulating in the community and is being disguised as cocaine, heroin and other drugs including prescription medication.

“If you are using drugs, please do not mix these substances with alcohol,” Lem advises. “Have a buddy with you who is not using drugs at the same time and is willing and able to call for medical help if you need it.”

tom.zytaruk@thenownewspaper.com

Get local stories you won't find anywhere else right to your inbox.
Sign up here

Just Posted

Surrey wrestler Jason Bains receives four-year suspension for using banned substance

Queen Elizabeth Secondary grad tests positive for steroid Turinabol, silver national medal removed

What happens when someone tests positive for COVID-19 at a Surrey school?

Surrey Schools Superintendent explains step-by-step process for notifying the community

UPDATED: COVID-19 outbreak declared at Peace Arch Hospital

Provincial health officer says outbreak is in the facility’s rehab unit

COVID-19 exposures reported at four more Surrey schools

Fraser Health has created a new webpage listing COVID-19 cases in schools

‘Ukrainian soul food’ fundraiser returns to Surrey hall, with a twist

COVID-19 put a stop to church group’s monthly event, but it’s back on Sept. 25

Record-breaking 165 new COVID-19 cases diagnosed in B.C. in 24-hour period

Fifty-seven people are in hospital battling the novel coronavirus

Report raises questions about COVID outbreak that killed 25 seniors at Langley Lodge

CEO defends leaked document that’s igniting queries about BC’s most deadly COVID outbreak

PHOTO: RCMP escort beaver across busy Chilliwack road

Motorists had to exercise patience as the slow-moving creature crossed several lanes of traffic

March to protect old growth, stop industrial logging coming to B.C. Legislature

Organizers say they want to give frontline communities a bigger say in nearby logging

B.C. releases details of $1.5B economic recovery plan, $660M in business tax incentives

Economic plan includes support for employers, as well as training for workers

‘Not criminally responsible’ hearing slated for man convicted of Abbotsford school stabbing

Gabriel Klein was found guilty in March of killing Letisha Reimer, 13, in 2016

Man arrested in New Westminster pier park fire

Investigators don’t believe the public are at further risk and are not looking for any other suspects

Most Read